Questions about Anti-depressants.

iVillage Member
Registered: 03-25-2003
Questions about Anti-depressants.
5
Tue, 03-25-2003 - 11:40pm
Hi! I'm new here, I get depressed occassionally, sometimes before my period, and sometimes when I get bad news form my folks who lives far away from me. I get really irritable, and have a hard time snapping out of it.What worries me is that I get depressed for very little reason.

My Doctor prescribed Paxil,but I still haven't got them filled-out bec. of what I read in Redbook mag. about this lady who took them for 4 years and had "withdrawal side effects" like virtigo? so now I'm scared to take them.

Anyone here taking paxil? or any brand of anti-depressant, will you give me the benefits and side affects that you experienced while taking them. Any recommendations?

For now, I'm thinking of exercising more often,'cause it seems to help when I do.

Thank you,

E.

Avatar for pit_n_kidoodles
iVillage Member
Registered: 03-25-2003
Wed, 03-26-2003 - 8:07am
Welcome Evelyn!

I was also prescribed Paxil and chose not to take it because of the withdrawl side effects. However, I know a few people that have been on it and the effects of stopping the med are different with each person. I think most of it has to do with your praticular body and how well you handle medicines. For me I know that I do not take well to new meds or stopping those that I have become accustomed to taking. Personally speaking I think some of that is in my head.

I know that there is a med out now that is directly geared toward the premenstral time. I had a friend that swore by the stuff about 2 years ago. Sorry I dont remember the name but I'm sure a doctor could help you out with that. My depression is always worse around that time of month.

Exercise is a great way to try an ease the symptoms. Not only is it great for your body but for your mind as well. I always feel better when I get something accomplished. I just wish I would accually do it.lol.

Well, once again welcome to the board. I look forward to getting to know you better.

Love and Hugs,

Christy

iVillage Member
Registered: 03-25-2003
Wed, 03-26-2003 - 9:20am
Hi Evelyn!

I've been on Paxil 20mg for 15 months now and it has worked very well for me. The first 4-6 weeks were pretty crazy with the adjustment - I lost weight and slept practically nonstop - but ever since it has been fantastic and I couldn't be happier with the results. I've even cut back to 10mg last month and still feel good, wahoo!

I too started out with really bad PMS, and then it just went downhill from there within a couple of months.

Just to comment on the vertigo, the only time I've ever felt dizzy is when I've forgotten to take the meds for a day or two. That said, I reduced my dose from 20mg to 10mg gradually and with no noticable side effects.

I hope this helps!

All the best of luck to you,

Rebecca

iVillage Member
Registered: 03-25-2003
Wed, 03-26-2003 - 9:34am
Thank you for your input, I also know someone who takes Paxil and she said hardly any

side effects, just the decrease of libido-which I don't really care much if I do. I just don't want to experience vertigo, I don't like that feeling, it's scary.

Again thanks,Rebecca

Best,

Evelyn

iVillage Member
Registered: 03-25-2003
Wed, 03-26-2003 - 9:38am
Christy,

Thanks for your reply,I will start excercising more, since it always work before, I just get too lazy sometimes.If I do get really depress I'll have my presc. filled or ask my Doc. for a new presc. maybe Prozac?

Thanks,

Evelyn

iVillage Member
Registered: 03-22-2003
Wed, 03-26-2003 - 2:32pm
Hi E!

Welcome to the boards!

I understand how meds can be scary, there are soo many of them out there for depression. But I do know they make a world of difference.

I have never taken Paxil so I cant help you there. My Doctor put me on Zoloft and it has worked great. We started with 50 mg daily but that wasnt quite enough during my menstrual cycle when hormones are raging any way LOL. SO I currently take 100mg daily. I have had very little side effects with this med. It made me a little queasy the first week I took it and a little drowsy a few hours after I took it but nothing major. I worked thru both of them and they went away within 2 weeks. I did stop it for a few months last summer and had no withdrawal side effects but my depression did come back so I went back on the meds for now. If you are concerned I would say talk to your doctor or pharmacist about what side effects there are, but remember that they dont affect everyone.

Good luck hun, Nice to have you in the family!

Keep posting, we're here to help!

*Hugs

Caly

*hugs